Minnesota, 2005Hail and Damaging Winds in Minnesota, June 24, 2005
June 24, 2005 · NWS MPX · 14 events in 4 counties and zones
12 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 24, 2:17 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 24, 2:17 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT FRI JUN 24 2005
.DISCUSSION...
FRONT HAS CLEARED APPROX THE NW THIRD OF THE FA...AND IS CURRENTLY
ALIGNED FROM REDWOOD FALLS...TO ST CLOUD...TO MILACA. SO FAR...
CONVECTION HAS BEEN SUPPRESSED ALONG THE FRONT IN MY FA...DUE TO
VERY STRONG CAPPING INVERSION /AS INDICATED BY +12C AT H7 ON THE 00Z
KMPX SOUNDING/ AND WEAK LOW LEVEL CONVERGENCE ALONG THE BNDRY. OVER
SERN SD...COVERAGE OF TSRA /ASSOC WITH THE RIGHT ENTRANCE RGN OF THE
UPR JET/ HAS INCREASED STEADILY OVER THE PAST FEW HRS. WITH THEIR
NELY MOVEMENT AND CURRENT LOCATION JUST S OF WATERTOWN SD...TSRA
SHUD ENTER SWRN SECTIONS OF THE FA AROUND 08Z. 00Z NAM AND 03Z RUC
SOLNS POINT TOWARD INCREASING UPR DIVERGENCE OVER THE SRN THIRD TO
HALF OF THE FA THRU MID MORNING...AS THE RIGHT ENTRANCE RGN OF UPR
JET MOVES THRU THE AREA. THIS INCREASE IN FORCING...COMBINED WITH
DECREASING H7 TEMPS /DUE TO CAA BEHIND THE FRONTAL BOUNDARY AND
LIFTING ASSOC WITH THE UPR JET/ WILL ALLOW FOR A CORRESPONDING
INCREASE IN CONVECTION ALONG THE FRONT ACROSS MAINLY SRN MN. SEVERE
WX REMAINS A POSSIBILITY THIS MORNING...AS 07Z LAPS DATA INDICATE A
TONGUE OF >40 KT 0-6 KM BULK SHEAR AND 1500 J/KG SBCAPE VALUES
ENTERING W CNTRL AND SW MN COUNTIES. AN AXIS OF 1000 J/KG DCAPE
VALUES ARE ALSO FOUND IN THIS SAME RGN...SO HAIL AND WIND /PRIMARILY
WIND/ THREATS ARE MOST LIKELY. LATEST STORM REPORTS FROM FSD AND
CURRENT VIEW OF STORMS JUST S AND W OF THE FA /NR MARSHALL/ FROM
KMPX WSR-88D /VELOCITY DATA/ ONLY SERVE TO BACK UP THIS THINKING.
THE REMAINDER OF THE FCST IS QUITE TRICKY WITH FRONTAL BNDRY
FLOATING AROUND THE AREA THRU THE WEEKEND. FRONT SHUD STALL ACROSS
NRN IA...WHICH WILL LEAVE A CHANCE OF TSRA ACROSS FAR SRN PORTIONS
OF THE FA FOR MUCH OF THE WEEKEND...ESPECIALLY WITH THE DECREASED
TEMPS ALOFT. AT THIS POINT...SEVERE WX THREAT APPEARS LIMITED OVER
MY FA...WITH LOW 0-6 KM BULK SHEAR VALUES IN THE RGN OF HIGHEST
SBCAPE.
SFC LOW ORGANIZES OVR THE DAKOTAS LATE SATURDAY...WHICH WILL FORCE
FRONTAL BNDRY BACK NORTH AS A WARM FRONT. LLJ SETS UP AHEAD OF SFC
LOW...INCREASING PRECIP CHANCES FROM LATE SAT THRU SUN AFTN ACROSS
THE ENTIRE FA.
TEMP WISE...WITH MUCH /IF NOT ALL/ OF THE FA POSITIONED N OF THE
FRONTAL BNDRY THRU SUN...TEMPS WILL BE 10 TO 15 DEGREES COOLER IN
THE AFTN AND 15 TO 20 DEGREES COOLER IN THE OVRNGT THAN THE LAST
COUPLE OF DAYS. SURGE OF WARM AND MOIST AIR WILL REENTER THE FA
BEHIND THE WARM FRONT ON SUN...WHICH WILL RESULT IN RAPIDLY
INCREASING MINS AND MAXES LATE IN THE WEEKEND.
LONGER TERM...MONDAY THROUGH THURSDAY NIGHT
VERY WARM CONDITIONS INTO WEDNESDAY WITH THICKNESS RIDGE (1000-500
MB) SHOWING VALUES IN EXCESS OF 576 ACROSS CWA. WEDNESDAY SHOULD BE
THE INTERESTING DAY AS A SEASONALLY DEEP (I.E. UNDER 1000 MB)
SURFACE LOW PUSHES NORTH JUST TO THE WEST OF OUR CWA. GFS 30H
FORECAST SHOWS A JET MAX WITHIN THE BASE OF AN UPPER LEVEL SHORT
WAVE THAT PUSHES INTO SOUTHWEST MINNESOTA BY 00Z 30 JUNE 2005.
DIFFLUENCE IN ACRS CWA IS VERY IMPRESSIVE. WE HAVE WORKED CONVECTION
ACROSS OUR CWA DURING THIS TIME PERIOD AND INCREASED POPS FOR MUCH
OF THE AREA. COOL DOWN STILL SCHEDULED FOR THURSDAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.
&&
KAT/WET
Hazardous weather outlook, Jun 24, 3:00 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT FRI JUN 24 2005
MNZ077-078-082>085-091>093-WIZ026-028-251100-
BLUE EARTH-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-MARTIN-PEPIN-RICE-
STEELE-WASECA-WATONWAN-
400 AM CDT FRI JUN 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST MINNESOTA AND PART OF WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
AFTERNOON WITH THE POSSIBILITY OF HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A SEASONALLY STRONG WEATHER DISTURBANCE MAY VERY WELL
SET OFF SEVERE THUNDERSTORM ACTIVITY ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY BUT WILL NOT LIKELY
BE REQUIRED TONIGHT.
MNZ041>043-047-048-251100-
DOUGLAS-MORRISON-POPE-STEVENS-TODD-
400 AM CDT FRI JUN 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY. BY WEDNESDAY...A
SEASONALLY STRONG WEATHER DISTURBANCE MAY ALSO SET OFF
SEVERE THUNDERSTORM ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MNZ044-045-049>070-073>076-WIZ014>016-023>025-027-251100-
ANOKA-BARRON-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MCLEOD-
MEEKER-MILLE LACS-NICOLLET-PIERCE-POLK-RAMSEY-REDWOOD-RENVILLE-RUSK-
SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-SWIFT-WASHINGTON-WRIGHT-
YELLOW MEDICINE-
400 AM CDT FRI JUN 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AS WELL AS PART OF WEST CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS WITH SOME HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING CAN BE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY IN CONNECTION WITH A
SEASONALLY STRONG WEATHER SYSTEM PUSHING IN FROM THE
DAKOTAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
WET
Thunderstorm Wind, Sibley
- When
- June 24, 4:15 AM CST to 4:30 AM CST
- Where
- Sibley County, Gaylord
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.550, -94.217
Several large trees, power lines, and many branches were downed across the city. Trees fell onto homes on Division Street and Seventh Street. Six trees were lost on the Gaylord Game Protective League grounds just east of town. A branch nearly 2 feet in diameter fell onto a car on Fourth Street. The roof of the visitors dugout at Walsh Field was blown off. The high winds continued for nearly 15 minutes according to the city police.
Thunderstorm Wind, Sibley
- When
- June 24, 4:15 AM CST
- Where
- Sibley County, Arlington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.600, -94.083
Sixty trees up to 3 feet in diameter were downed. The most concentrated area of damage was on the east side of town. The tin roof of a shed was also blown off.
Thunderstorm Wind, Sibley
- When
- June 24, 4:30 AM CST to 4:40 AM CST
- Where
- Sibley County, Green Isle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.683, -94.017
Tree limbs up to 1 foot in diameter were downed. Building damage was reported in Green Isle. One tree was downed onto power lines and fell across County Road 64 near the border of Washington Lake and Jessenland townships.
Hail, Carver
- When
- June 24, 4:44 AM CST
- Where
- Carver County, Hamburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.733, -93.950
Thunderstorm Wind, Sibley
- When
- June 24, 4:50 AM CST
- Where
- Sibley County, 11 mi ESE of Green Isle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.617, -93.817
The canvas cover of a large hoop barn that was home to 40 head of cattle was stripped off and ripped to pieces at a farm in Section 25 of Faxton Township. A soybean field and corn field on the property were heavily damaged by hail of unknown size.
Thunderstorm Wind, Scott
- When
- June 24, 4:57 AM CST
- Where
- Scott County, Belle Plaine
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.633, -93.767
A 67 MPH wind gust was measured by a MNDOT sensor at 5:57 AM CDT. Trees up to 10 inches in diameter were downed.
Thunderstorm Wind, Scott
- When
- June 24, 5:04 AM CST to 5:09 AM CST
- Where
- Scott County, New Prague
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.550, -93.567
Law enforcement officers reported a wind gust measured at 65 MPH. Trees up to 2 feet in diameter and power lines were downed. A few downed trees damaged homes and cars, and several large branches littered streets. A dugout at the New Prague High School softball field was lifted up and deposited on a nearby shed. An awning on a building on East Main Street was torn away.
Thunderstorm Wind, Scott
- When
- June 24, 5:15 AM CST to 5:20 AM CST
- Where
- Scott County, 4 mi SE of St Patrick
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.567, -93.450
A 4 mile long path of concentrated wind damage was discovered across Cedar Lake Township. The path of damage started near the intersection of Highway 13 and 270th Street East and continued to the east northeast across Cedar Lake and ended near the intersection of highways 85 and 56. Several trees and power lines were downed along the path of the high winds. Homes in this damage path sustained shingle and siding damage. One outbuilding near the intersection of Highway 2 and Vergus Avenue had its roof partially removed. Wood and insulation from the roof was blown up to 1500 feet away from the structure. A garage door on a large storage building was damaged nearby. Many trees were felled around Cedar Lake. On Cedar Lake Drive a pontoon boat was raised off its lift and thrown upside down onto the shoreline.
Thunderstorm Wind, Scott
- When
- June 24, 5:20 AM CST
- Where
- Scott County, Prior Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.717, -93.417
Several trees were downed.
Thunderstorm Wind, Dakota
- When
- June 24, 5:27 AM CST
- Where
- Dakota County, Apple Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.883, -91.883
A 3 inch diameter tree limbs were downed at the intersection of Cedar Avenue and 157th Street.
Thunderstorm Wind, Dakota
- When
- June 24, 5:30 AM CST
- Where
- Dakota County, 1 mi W of Lakeville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.667, -93.267
Large trees were downed in a corridor stretching from the southern edge of Lake Marion to the southern half of Lakeville. A few trees fell onto homes, cars, and power lines. City officials reported the loss of 50 boulevard trees and damage to limbs on hundreds of others in town. Seventeen large trees were lost in Aronson and Antlers Park and at the Lakeville Area Arts Center. A 10-foot-tall white fence was blown down.
Thunderstorm Wind, Dakota
- When
- June 24, 5:40 AM CST
- Where
- Dakota County, Farmington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.633, -93.150
Over 400 trees up to 3 feet in diameter and many power lines were downed across the city by winds estimated up to 70 MPH. Many trees blocked roads and a handful of trees fell onto buildings and cars. The damage was so widespread that a state of emergency was put in place shortly after the storm ended until streets could be cleared.
Thunderstorm Wind, Dakota
- When
- June 24, 5:52 AM CST
- Where
- Dakota County, Hastings
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.733, -92.850
Several power lines and trees up to 2 feet in diameter were downed. A few downed trees damaged homes. The hardest hit area was just north of County Road 47 and south of Highway 55.
Hail, Dakota
- When
- June 24, 5:52 AM CST
- Where
- Dakota County, 4 mi SW of Hastings
- Measured
- 1 in hail
- Property damage
- $1.0 million
- Reported by
- INSURANCE COMPANY
- Coordinates
- 44.700, -92.900
A car dealership suffered significant hail damage losses. Widespread roof and siding damage was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, June 24 to 25, 2005$200,000 · 1 event
- Flash Flood and Hail in Iowa, June 24 to 25, 2005$131,000 · 1 in hail · 4 events
- Damaging Wind in Missouri, June 24, 2005$50,000 · 52 kt wind · 1 event
- Hail in Montana, June 24, 20051.75 in hail · 16 events
- Hail in Colorado, June 24, 20051.75 in hail · 15 events
- Hail and Damaging Wind in Kansas, June 24, 20051 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, June 24, 20051.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, June 24, 200557 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 24, 20051 in hail · 4 events
- Hail in Colorado, June 24, 20051.75 in hail · 3 events
- Hail in Wyoming, June 24, 20051 in hail · 3 events
- Hail and Damaging Wind in Minnesota, June 24, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462635, 5462636, 5462638, 5462637, 5462639, 5462640, 5462722, 5462723, 5462728, 5462724, 5462725, 5462726, 5462727, 5462729.